Last Modified: March 2, 2006
Dear OncoLink "Ask The Experts,"
Are there any specific negative effects of drinking alcohol while taking tamoxifen after chemotherapy and radiation therapy? Is it OK to have small amounts of wine or alcohol?
Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:
The only problem or potential issue I see with drinking alcohol while taking Tamoxifen is that both can affect the liver and raise liver enzymes. Either can cause a chemical hepatitis. If the liver is healthy and there are no previous liver problems, then drinking alcohol is OK. The same concern is associated with chemotherapy. While not all chemotherapy drugs affect the liver, many can, and so it is best to err on the side of caution.
I would state that excessive alcohol (more than 7 drinks per week for women, or greater than 3 drinks at any one time) may negatively alter the immune system. We do know that women with breast cancer who are alcoholics have a less favorable outcome (meaning higher rates of recurrence and death). Occasional alcohol intake should not cause any problematic interaction with radiation therapy to the breast.